Meeting News

Causes of immunotherapy-related side effects in cancer require more research

Jeffrey Weber, MD, PhD
Jeffrey S. Weber

NEW YORK — Oncologists and researchers should be more concerned with the lack of available data on the mechanisms of action behind significant immunotherapy-related adverse events in patients with cancer, according to a speaker at Chemotherapy Foundation Symposium.

“We need better science to understand what goes on with these patients,” Jeffrey S. Weber, MD, PhD, deputy director of Perlmutter Cancer Center at NYU Langone Medical Center, told HemOnc Today.

“And, it’s not just the science,” he said. “You have to motivate the people to be interested; the science of toxicity doesn't have the [same] sexy appeal [as] the science of the efficacy of the drugs [does]. But, this is a big deal. All you have to do is see one patient who is sick as hell, who is in the hospital for 2 weeks, looking like they're going to die, and you sweat pulling them through to realize that the side effects can be serious.”

Weber, who said he has always been fascinated with the “bizarre” adverse events associated with the use of immunotherapy, noted that the field is just beginning to acquire the molecular tools to attempt to understand why certain immune-related adverse events occur during treatment, but that there’s still limited data on the mechanisms as well as biomarkers of treatment toxicity.

“I did a literature search, and came up with 241 articles that mentioned [this] and none of them really had any mechanistic data,” he said. “So, interestingly, it’s sufficiently under-explored, [which might be why] it is one of the 10 provocative questions the NCI has developed.”

Weber said time prohibited him from going into many specific details, which is why he focused on giving anecdotal evidence on what type of toxicities to expect when using therapies such as nivolumab (Opdivo, Bristol-Myers Squibb) and ipilimumab (Yervoy, Bristol-Myers Squibb), as well as how to manage them.

He urged oncologists to review the six typical major immune-related adverse events: skin, gastrointestinal, endocrine, hepatic, neurologic and pulmonary-related adverse events.

The next step would be to assess the subtleties of management, according to Weber. He used the example of a patient with lung cancer who has a higher risk for pneumonitis. He said the patient in the example is most likely a previous smoker, has evidence of a tumor in the lungs, and has likely received radiation and chemotherapy. Those occurrences, he said, would likely increase the patient’s risk for pneumonitis.

Additionally, Weber suggested paying attention to the pattern of distribution of the immunotherapies.

Oncologists should be able to identify how high a dose of steroid to give a patient, as well as how long to treat with steroids. They should also be aware of when to move to a different treatment if the steroid appears to not be working, he said.

“There are all these questions that oncologists have, and they don't know what to do,” he said. “But, there is anecdotal experience ... [because] there are a lot of urban legends that surround the use of these drugs.”

Weber urged oncologists that treating immune-related adverse events can be done safely and in a community setting, but that two things are necessary when attempting to treat.

First, there must be a reference person at an academic center who can help guide the individual through what is happening if needed. Second, there always must be specialists, such as endocrinologists and gastroenterologists, available in case a problem occurs.

“We will eventually figure out how to manage immune-related adverse events better than we do, and it will open up more options for patients,” he said. “It will give us greater insight into the mechanism of action of these drugs because, frankly, there is some association between the side effects associated with these drugs and doing well, which is a little scary.”

Scary, he said, because patients are convinced that for a therapy to work, they must experience adverse events.

And when patients do not experience adverse events, they get frustrated because they assume the treatment is not working. But, when patients experience adverse events, they are convinced the treatment is going to work, according to Weber.

“You have to tell patients in advance that there’s a vague, loose association between getting some of these side effects and outcome, but that there are plenty of patients [who don’t have side effects and the treatment works],” he said. – by Ryan McDonald

Reference:

Weber JS. A pan-tumor review of immunotherapy-related adverse events management. Presented at: Chemotherapy Foundation Symposium; Nov. 8-10, 2017; New York.

Disclosure: Weber reports honoraria and research funding from AbbVie, AstraZeneca, Bristol-Myers Squibb, Genentech, Merck and Macrogenics; and paid advisory roles with Ichor Therapeutics, Lion Biotechnologies and Pieris.

Jeffrey Weber, MD, PhD
Jeffrey S. Weber

NEW YORK — Oncologists and researchers should be more concerned with the lack of available data on the mechanisms of action behind significant immunotherapy-related adverse events in patients with cancer, according to a speaker at Chemotherapy Foundation Symposium.

“We need better science to understand what goes on with these patients,” Jeffrey S. Weber, MD, PhD, deputy director of Perlmutter Cancer Center at NYU Langone Medical Center, told HemOnc Today.

“And, it’s not just the science,” he said. “You have to motivate the people to be interested; the science of toxicity doesn't have the [same] sexy appeal [as] the science of the efficacy of the drugs [does]. But, this is a big deal. All you have to do is see one patient who is sick as hell, who is in the hospital for 2 weeks, looking like they're going to die, and you sweat pulling them through to realize that the side effects can be serious.”

Weber, who said he has always been fascinated with the “bizarre” adverse events associated with the use of immunotherapy, noted that the field is just beginning to acquire the molecular tools to attempt to understand why certain immune-related adverse events occur during treatment, but that there’s still limited data on the mechanisms as well as biomarkers of treatment toxicity.

“I did a literature search, and came up with 241 articles that mentioned [this] and none of them really had any mechanistic data,” he said. “So, interestingly, it’s sufficiently under-explored, [which might be why] it is one of the 10 provocative questions the NCI has developed.”

Weber said time prohibited him from going into many specific details, which is why he focused on giving anecdotal evidence on what type of toxicities to expect when using therapies such as nivolumab (Opdivo, Bristol-Myers Squibb) and ipilimumab (Yervoy, Bristol-Myers Squibb), as well as how to manage them.

He urged oncologists to review the six typical major immune-related adverse events: skin, gastrointestinal, endocrine, hepatic, neurologic and pulmonary-related adverse events.

The next step would be to assess the subtleties of management, according to Weber. He used the example of a patient with lung cancer who has a higher risk for pneumonitis. He said the patient in the example is most likely a previous smoker, has evidence of a tumor in the lungs, and has likely received radiation and chemotherapy. Those occurrences, he said, would likely increase the patient’s risk for pneumonitis.

PAGE BREAK

Additionally, Weber suggested paying attention to the pattern of distribution of the immunotherapies.

Oncologists should be able to identify how high a dose of steroid to give a patient, as well as how long to treat with steroids. They should also be aware of when to move to a different treatment if the steroid appears to not be working, he said.

“There are all these questions that oncologists have, and they don't know what to do,” he said. “But, there is anecdotal experience ... [because] there are a lot of urban legends that surround the use of these drugs.”

Weber urged oncologists that treating immune-related adverse events can be done safely and in a community setting, but that two things are necessary when attempting to treat.

First, there must be a reference person at an academic center who can help guide the individual through what is happening if needed. Second, there always must be specialists, such as endocrinologists and gastroenterologists, available in case a problem occurs.

“We will eventually figure out how to manage immune-related adverse events better than we do, and it will open up more options for patients,” he said. “It will give us greater insight into the mechanism of action of these drugs because, frankly, there is some association between the side effects associated with these drugs and doing well, which is a little scary.”

Scary, he said, because patients are convinced that for a therapy to work, they must experience adverse events.

And when patients do not experience adverse events, they get frustrated because they assume the treatment is not working. But, when patients experience adverse events, they are convinced the treatment is going to work, according to Weber.

“You have to tell patients in advance that there’s a vague, loose association between getting some of these side effects and outcome, but that there are plenty of patients [who don’t have side effects and the treatment works],” he said. – by Ryan McDonald

Reference:

Weber JS. A pan-tumor review of immunotherapy-related adverse events management. Presented at: Chemotherapy Foundation Symposium; Nov. 8-10, 2017; New York.

Disclosure: Weber reports honoraria and research funding from AbbVie, AstraZeneca, Bristol-Myers Squibb, Genentech, Merck and Macrogenics; and paid advisory roles with Ichor Therapeutics, Lion Biotechnologies and Pieris.

    See more from Chemotherapy Foundation Symposium